Some cough medicine overdoses deliberate: report
By Maggie Fox, Health and Science Editor
WASHINGTON (Reuters) - Some children showing up in emergency rooms with overdoses of cough or cold syrup may have been intentionally medicated to keep them quiet, doctors cautioned on Thursday.
An analysis of 189 children who died from medication overdoses showed a significant percentage appeared to have been intentionally overdosed, the doctors reported in the Annals of Emergency Medicine.
"This is a heads up," said Dr. Richard Dart, director of the Rocky Mountain Poison and Drug Center in Denver.
In 79 of the cases, an adult gave the child nonprescription medicine. In 19 cases the adults clearly meant to help the child, but in 26 cases a panel of experts determined the intent was not to treat, Dart said.
He said a panel of experts had to agree that the intent was clear. "They were quite certain in all the cases they decided were intentional," Dart said in a telephone interview.
"We had some cases where the parent poured it into the kid's mouth directly from the bottle," he added.
In October, U.S. makers of over-the-counter cough and cold medications, urged by the U.S. Food and Drug Administration, advised that these drugs should not be used in children under 4 and the FDA is considering requests to ban their use in children under 12.
Dart said complications from accidental misuse are known and dangerous. Continued...